Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 95, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 5:30 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 5:30 PM MDT (23:30 UTC)
- Expired
- Jul 8, 2021, 5:56 PM MDT
- In force
- 26 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Harding County, SD, Perkins County, SD
The radar
The Bismarck radar (KBIS), 187 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:49 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
145
WUUS53 KUNR 082330
SVRUNR
SDC063-105-090030-
/O.NEW.KUNR.SV.W.0095.210708T2330Z-210709T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
530 PM MDT Thu Jul 8 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Harding County in northwestern South Dakota...
Northwestern Perkins County in northwestern South Dakota...
* Until 630 PM MDT.
* At 530 PM MDT, a severe thunderstorm was located 12 miles north of
Ralph, or 20 miles west of Hettinger, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lodgepole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4589 10245 4559 10282 4590 10323 4594 10320
4595 10267
TIME...MOT...LOC 2330Z 305DEG 23KT 4595 10306
HAIL...1.75IN
WIND...60MPH
$$
Eagan2 follow-up statements
583
WWUS53 KUNR 082342
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
542 PM MDT Thu Jul 8 2021
SDC063-105-090030-
/O.CON.KUNR.SV.W.0095.000000T0000Z-210709T0030Z/
Harding SD-Perkins SD-
542 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES...
At 542 PM MDT, a severe thunderstorm was located 11 miles northeast
of Ralph, or 15 miles west of Hettinger, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lodgepole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4569 10269 4586 10305 4594 10305 4595 10267
4589 10245
TIME...MOT...LOC 2342Z 295DEG 24KT 4592 10294
HAIL...1.00IN
WIND...60MPH
$$
Eagan129
WWUS53 KUNR 082356
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
556 PM MDT Thu Jul 8 2021
SDC063-105-090006-
/O.CAN.KUNR.SV.W.0095.000000T0000Z-210709T0030Z/
Harding SD-Perkins SD-
556 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDING AND
NORTHWESTERN PERKINS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern South Dakota.
LAT...LON 4569 10269 4586 10305 4594 10305 4595 10267
4589 10245
TIME...MOT...LOC 2354Z 305DEG 23KT 4587 10284
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:22 PM MDT, 8 minutes earlier.
Area forecast discussion, Jul 8, 5:22 PM MDT, 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Thu Jul 8 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 240 PM MDT Thu Jul 8 2021 Latest analysis shows an upper ridge over the forecast area with an upper low approaching northwest. While MLCAPE has risen to 1000-2000J/KG over western South Dakota relatively strong CIN remains over the area due to warm air aloft. Much drier air exists over northeastern Wyoming. While some towering CU has developed in the convergence zone over and to the north of the Black Hills, so far the convection has been unable to overcome the cap. May have to wait for the enhanced lift associated with the approaching upper low to initiate sustained convection. With around 50kts of 0-6km bulk shear expect some discrete long-lived supercells with very large hail and damaging wind gusts possible, especially over northwestern SD this evening. Another upper ridge crossing the area may lead to mostly dry weather during the day on Friday, with some storms possibly initiating over the Black Hills in the afternoon. The next shortwave will affect the area on Friday night, bringing good chances for showers and thunderstorms into early Saturday due to moist cyclonic flow and cold advection aloft. Shear will be sufficient for isolated severe storms late Friday afternoon and Friday evening. Temperatures will be a bit cooler than today. An upper ridge extending northward from the southwestern CONUS will keep the weather mainly dry on Sunday and Monday, with the next chances for more widespread showers and storms on Tuesday. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 517 PM MDT Thu Jul 8 2021 Isolated to scattered TSRA are expected tonight, mainly over western and central SD. Very large hail and wind gusts in excess of 50 kt will be possible this evening. There is another chance of thunderstorms on Friday afternoon. Outside of any storms, expect VFR conditions through the TAF period. && .FIRE WEATHER... Issued at 240 PM MDT Thu Jul 8 2021 .Wind gusts as high as 30 mph are still possible over parts of southern Campbell and Weston counties in northeastern Wyoming during the rest of this afternoon into early this evening, and the relative humidity will be in the teens. Critical fire weather conditions will result. The wind will diminish around 800PM this evening and the relative humidity will increase slightly as temperatures cool. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...10 AVIATION...10 FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 541 AM MDT Thu Jul 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening, mainly from northwestern through south central SD. Although coverage will be limited, any storm that develops will be capable of producing very large hail and damaging winds. Chances are low, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop again on Friday, particularly along and south of the I-90 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-091300- Southern Campbell-Weston- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected from late this morning through early this evening. See the RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-091300- Northern Campbell- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 8, 4:38 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 7 WNW NEWELL 44.77N 103.53W
07/08/2021 M1.75 INCH BUTTE SD TRAINED SPOTTER
&&
DYELocal storm report, Jul 8, 4:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 SW NEWELL 44.71N 103.43W
07/08/2021 M1.75 INCH BUTTE SD PUBLIC
&&
EAGANLocal storm report, Jul 8, 4:56 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL NEWELL 44.71N 103.42W
07/08/2021 E2.50 INCH BUTTE SD TRAINED SPOTTER
&&
DYEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:46 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Jul 7, 10:29 PM MDT | Special Weather Statement | UNR | Harding | 31 min |
| Jul 7, 10:48 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 42 min |
| Jul 7, 11:19 PM MDT | Special Weather Statement | UNR | Jackson | 41 min |
| Jul 8, 12:29 AM MDT | Special Weather Statement | UNR | Todd | 31 min |
| Jul 8, 12:33 AM MDT | Special Weather Statement | UNR | Butte | 57 min |
| Jul 8, 3:36 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 54 min |
| Jul 8, 4:29 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 61 min |
| Jul 8, 5:26 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.